I have noticed SEVERAL posts on this website regarding rapid and pounding heartbeat. I have also messaged many of you individually or posted notes to your pages in order to try to contact you.
In 2008, I became very ill. Doctors were not able to figure out what was wrong with me, but I frequently experienced rapid heart rate, dizziness, leg pain, back pain, pelvic pain -- the list goes on and on. Six months later, I was diagnosed with a ruptured ovarian cyst, benign kidney tumor, and an arrhythmia (irregular heartbeat). However, because I was a teenager at the time, I was blown off and told repeatedly that the remainder of my issues were due to hormones, panic attacks, anxiety, and my "stressful" lifestyle.
From that time to 2011, I struggled daily. I had difficulty climbing stairs, couldn't play sports or exercise anymore, always felt tired, and had numerous other problems. In February of 2011, I had a minor surgery on my urethra. I was supposed to wake up in an hour, but instead woke up 4 hours later. I was vomiting, tired, dizzy, and unable to understand anything. Doctors were stumped at why the anesthesia and such a minor procedure affected me so greatly. It took me nearly a month to get back to my usual self.
I went to Eastern Kentucky University in August of that same year. I was so excited to transfer schools and live independently. But two months after school began, I came down with a bad sinus infection. I saw an urgent care doctor and was told to take Sudafed and return in a week. Two days later, I was back in the urgent care with a resting heart rate of 132 bpm. The doctor panicked, noticed my right leg was larger than the left, and suspected I had a blood clot. I was immediately sent to the ER. Blood clot was negative, but there was no known cause for my rapid heart rate or large leg.
I discontinued Sudafed, as suggested by the doc, and saw a cardiologist that evening. He had me wear a 24-hour event monitor, which, like the first one I wore in 2008, showed an arrhythmia, but nothing else. Followed were more normal EKGs, ultrasounds, and echos. I decided to just give the appointments a rest and get back to school.
About a week later, I was still sick. The sinus infection had gone, but the rapid heart rate, dizziness, fatigue, and such continued. One night, I got up from my dorm bed to go the bathroom. I took a few steps and then collapsed in the floor. When I stood back up, I thought, "Wow! My heart is pounding." When I sat down on the toilet, I noticed my heart wasn't pounding anymore. Stood back up to walk to the bed, it was pounding again. Then it dawned on me: my heart races when I stand up, it doesn't when I sit down. I got back in bed and pulled out my laptop. I typed into Google: "Heart races when I stand up," and there it was. I knew without a doubt that Postural Orthostatic Tachycardia Syndrome (POTS) was my problem. I stayed up all night reading and crying and in disbelief.
The next morning when my boyfriend woke up, I told him, "Dear, I think I found my answer. I think I know what's wrong with me." We've been dating since I was 14, so he had been around for it all. As soon as I showed him the information, his mouth dropped. He said, "Wow, think that could be anymore like you?" From there, we decided to take action. We went out and bought a heart rate and blood pressure monitor.
The following Monday, we started to record my heart rate and blood pressure during different activities. We did this for three weeks. I had over twelve pages of symptoms, heart rates, blood pressures, etc. I also had my boyfriend track his so we could note the difference between the two of us. When I was walking, my heart rate was usually 140. When he was walking, his was only 90. Up a hill, mine was 165. His was around 100. We did a 30 second jog one of the days. My heart rate was 187. His was 112. Of course, we are different ages, sexes, heights, etc., but still, such a drastic difference is not normal. On the last day, we recorded at the campus gym. We jogged for 2 minutes and 30 seconds on the treadmill. My heart rate was 218. His was 121.
The next day, with absolute certainty I knew what I was doing, I called to make an appointment with a POTS specialist four hours away. I got an appointment in November. After two appointments and multiple tests, I was proven right and given the diagnosis of POTS.
The lack of knowledge and doctors associated with POTS Is astounding. If it weren't for my taking action, I would probably still be clueless today. While my condition has improved some since being diagnosed, life is still about the same for me. In less than a week, I go from my hometown in Ohio all the way to New York to participate in a research study. Hopefully, I will have more answers when I leave than when I arrive. Regardless, I know my health could be much worse, and I do have a correct diagnosis now, so I am grateful.
My main reason for posting this is to try to spread awareness and help others. PLEASE, if you feel that my story or symptoms are similar to yours in any way, don't hesitate to contact me. I am no doctor, and I may be young, but I can help.
Wow Brandi, thank you so much for posting this for others who may have the same symptoms. I don't think there is much information out there at all on POTS. It sounds like you did your homework! Good for you, I always say we are our number 1 advocates.
No problem! I just don't want others to continue to suffer, so the more I can get the word out, the better. However, I probably shouldn't have posted the same post a million times! Kind of forgot about the whole website rule/possible spam thing. :P Anyway, best wishes to you!
Hi, Brandi! I was diagnosed with I.S.T. and a little later, P.O.T.S. (in 2004 via tilt table). I have a sibling who was diagnosed only this year a short while ago via tilt table test with P.O.T.S. and N.C.S.. I'm glad you learned your diagnosis!
I do want to let you know pseudophedrine, Benadryl, chloropheneramine maleate- all of these can exacerbate your palpitations, so it's best not to use those sorts of medication since you have the fast heart rates you are getting. I remember a doctor circling I could take chloropheneramine maleate when I wondered what I could still take for a cold and I got worse palpitations and I called a pharmacist and learned that it too could cause tachycardia.
I also had an experience after a surgery where my blood pressure and pulse were up after, but I was having a reaction to some dilaudid I was given, so they gave me some benadryl. But because an internist had told me to make sure the had some labetalol on hand, I had asked for that to be on hand prior to the surgery. When my heart rate and blood pressure spiked higher with the Benadryl, they gave me some labetalol and both blood pressure and pulse came down, by God's grace.
Wow! Thanks for all of that info. I had made the mistake of taking "oops meds" before (Sudafed and Nyquil), but hadn't thought of those you listed being problematic. Local pharmacist recommended I take Coricidin HBP to help relieve cold and allergy symptoms. It is designed for those with high blood pressure, so it does not affect the heart rate like the decongestants do. It was very helpful last time I was sick. :)
Did you have anesthesia for your surgery? Learned that HARD lesson back in 2011. Hate that stuff!!!
Anyway, thank you for commenting. Nice to hear back from someone. Hope that you will be in touch soon!
Coricidin HBP is chlorpheniramine & acetaminophen. That first ingredient is what I took that a doctor said I could, but it made my heart beat faster. I learned from a pharmacist after noticing the problem and he said it too can cause rapid heart rate. I'm glad it seemed to work out for you!
Yes, I did- it was a total hysterectomy via laporotomy plus endometriosis removal off my bladder, etc.. I think I was under for that surgery for quite awhile.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.